Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Hanford, CA

August 16, 2020Kern County, California

NWS Hanford, CA issued this flash flood warning at Aug 16, 2020, 1:42 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2020, 1:42 PM PDT (20:42 UTC)
Expired
Aug 16, 2020, 4:45 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:15 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 16, 12:15 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1215 PM PDT Sun Aug 16 2020

.SYNOPSIS...Dangerous heat will continue across the district
through at least Thursday with a daily threat of afternoon and
early evening thunderstorms over the higher elevations of the
Sierra.

&&

.DISCUSSION...The strong ridge of high pressure that's been
bringing ridiculously hot weather to the valley, lower foothills
and desert is centered over the Great Basin this afternoon. The
ridge has built into the central California interior since the
early part of the weekend and has pushed a deep moisture plume
farther west and north from where it was Saturday. This is where
numerous thunderstorms occurred this morning...basically from the
offshore waters of central California through the San Francisco
Bay area into the northern part of the state. The source of that
moisture is from Tropical storm Fausto as seen on water vapor
imagery. Now that the high pressure ridge has gained stronger
footing over our CWA, the focus of thunderstorm development will
be confined to the mountains and desert the next couple of days.
This is where monsoonal moisture has crept northwestward during
the past 18 hours and where high precipitable H2O and atmospheric
instability will produce a few thunderstorms with very heavy rain,
possible flash flooding and strong, microburst winds through
early this evening. Additionally, thunderstorms will also continue
to rumble about the higher elevations of the Sierra before they
diminish around sunset.

Otherwise, the overall weather pattern will change little during
the next few days. After today, convection will mainly be confined
to the Sierra crest each afternoon through Wednesday. During this
period, the high pressure ridge will strengthen its grip over the
central California interior and bring oppressively hot afternoons
and very warm nights to the valley, foothills and desert. High
temperatures of around 110 degrees are possible in the hottest
locations of the valley and lower foothills. Thermometer readings
could peak around 115 degrees in a few desert locations each
afternoon through midweek. Minimum temperatures will be above 80
degrees in the larger urban areas of the valley and in some desert
communities the next few nights as well.

This heat wave may finally ease up over the central California
interior later in the week once the center of this monster ridge
moves back over Arizona. Even so, high temperatures Friday will
still be at or above the century mark over much of the San Joaquin
Valley, lower foothills and certainly the Kern County desert. So,
while not as hot, Friday won't bring much of a reprieve from
excessive heat. If the models are correct, that high pressure
ridge will flex its muscle again, build back over the Golden State
next weekend and bring a return of extremely hot weather. The
other concern toward the end of the week is the possibility of
another northward influx of tropical moisture. If that happens,
parts of our CWA, not exempting the lower elevations, will see a
renewed threat of thunderstorms by the beginning of next weekend.

In the meantime, this lengthy spell of stifling heat poses a
potentially serious health and safety threat to people, pets and
livestock. Exposure to triple digit temperatures for even a short
period of time if not hydrated can cause heat exhaustion or worse,
heat stroke. Avoid spending time outdoors during the hottest time
of the day (between noon and 6 pm). If you must be outdoors, stay
out of the sun, wear sunscreen, a protective hat and light colored,
loose-fitting clothing. You might think rivers would be ideal
places to cool off, but they're not. The water in them is relatively
cold and swift and can carry even an experienced swimmer quickly
downstream into rocks and vegetation. Don't become the next drowning
statistic or the victim of a water rescue. There have already been
several drownings and water rescues on area rivers so far this
Summer.

&&

.AVIATION...
Isolated thunderstorms can be expected over the mountains and desert
until 04z Monday with a recurrence over the higher elevations of the
Sierra after 19z Monday. Otherwise, VFR conditions will prevail over
much of the central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Sunday August 16 2020... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera... Merced and Tulare Counties
and Sequoia National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM PDT Thursday for CAZ179>191-
198-199.

Flash Flood Watch until 9 PM PDT this evening for CAZ196-197-199.

&&

synopsis...Durfee
public/fw....Durfee
aviation/PIO/IDSS...Durfee

weather.gov/hanford

In the hours before

Special weather statement, Aug 16, 1:19 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
119 PM PDT Sun Aug 16 2020

CAZ189-197-162100-
Fort Tejon CA-Bakersfield CA-
119 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
200 PM PDT...

At 118 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Mount Pinos, or 29 miles south of Bakersfield, moving
northwest at 12 mph.

Pea size hail, heavy rain and winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Mount Pinos and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11925 3486 11924 3486 11927 3493 11931
      3506 11937 3511 11909 3481 11902 3481 11923
TIME...MOT...LOC 2018Z 151DEG 24KT 3496 11920

KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:14 PM PDTSpecial Weather StatementHNXTulare46 min
Aug 16, 3:40 AM PDTFlash Flood WatchHNX17 hr
Aug 16, 1:19 PM PDTSpecial Weather StatementHNX41 min
Aug 16, 3:29 PM PDTSpecial Weather StatementHNXTulare46 min
Aug 16, 3:39 PM PDTSpecial Weather StatementHNX51 min
Aug 16, 3:51 PM PDTSpecial Weather StatementHNXTulare39 min
Aug 16, 4:39 PM PDTSpecial Weather StatementHNXTulare66 min
Aug 16, 4:41 PM PDTSpecial Weather StatementHNX49 min
Aug 16, 4:49 PM PDTFlash Flood WarningHNXTulare90 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.